Texas, 2003Flash Flooding in Texas, May 27, 2003
May 27, 2003 · NWS MAF · 2 events in 1 county or zone
Heavy thunderstorms resulted in flash flooding in the Alpine vicinity on the 27th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy thunderstorms resulted in flash flooding in the Alpine vicinity on the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 12:57 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, May 27, 12:57 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT TUE MAY 27 2003
UPPER LOW OVER SOUTHERN CHIHUAHUA MEXICO AT 27/18Z...AND ACCORDING
TO WATER VAPOR IMAGERY...IS SPINNING SOUTH/SOUTHWEST. SHORTWAVE
TROUGH EXTENDING NORTHEAST OF UPPER LOW INTO WEST CENTRAL TEXAS IS
SHEARING/WEAKENING AS IT STRETCHES SOUTHWESTWARD. CONVECTION
CONTINUES TO DEVELOP ALONG AND NORTH OF BEST LOW LEVEL CONVERGENCE
AXIS...I.E. THE COLD FRONT...WHICH IS ORIENTED ALONG THE RIO GRANDE
RIVER VALLEY.
DESPITE SIZEABLE AREA OF SHRA/TSRA THAT MOVED SOUTHWEST FROM THE
STOCKTON PLATEAU/LOWER TRANS PECOS THROUGH THE BIG BEND REGION
EARLIER TODAY...CONVECTION CONTINUES TO DEVELOP OVER THESE AREAS
AIDED BY LOW LEVEL CONVERGENCE...UPSLOPE FLOW...AND MID LEVEL LIFT
FROM SHEAR AXIS. ANOTHER LARGER AREA OF SHRA/TSRA BETWEEN BIG BEND
REGION AND DEL RIO SPINNING WEST/NORTHWESTWARD IS OF MORE CONCERN.
THINK THE NORTHERN THIRD OF THIS COMPLEX WILL PROBABLY AFFECT
TERRELL...BREWSTER...AND PRESIDIO COUNTIES LATE THIS AFTERNOON AND
EVENING WHERE WIDESPREAD QUARTER TO HALF INCH RAINFALL AMOUNTS
OCCURRED EARLIER TODAY. COLD CLOUD TOPS APPEAR TO BE PERSISTING WITH
THIS MCS...NOT TO MENTION ADDITIONAL NEW TSRA DEVELOPMENT EXTENDING
EASTWARD THROUGH CROCKETT AND SUTTON COUNTIES. WILL GO AHEAD AND
ISSUE A FLASH FLOOD WATCH FOR TERRELL...BREWSTER...AND PRESIDIO
COUNTIES FOR THIS AFTERNOON AND TONIGHT.
OVER THE REST OF THE AREA...LACK OF LIFT ALOFT AND RELATIVELY STABLE
ATMOSPHERE SHOULD ALLOW SKIES TO CLEAR OVER AT LEAST THE NORTHERN
THIRD OF THE CWA THIS EVENING...ESPECIALLY SINCE SURFACE RIDGE
BUILDING IN FROM THE NORTHEAST AND UPPER LOW DEPARTING. PIREP JUST
NORTHWEST OF MIDLAND AT 27/1807Z INDICATED LOW CLOUD LAYER OVER 1000
THICK...SO DONT WANT TO GO TOO FAR WITH FOG MENTION IN CASE CLOUDS
MORE STUBBORN TO DISSIPATE THAN CURRENTLY THINKING. SINCE WEVE HAD
COOL TEMPERATURES AND LITTLE SUN TO AID EVAPORATION OF COPIOUS
AMOUNTS OF RAINFALL MOST LOCATIONS IN THE LAST FEW DAYS...THINK WELL
SEE WIDESPREAD DENSE FOG DEVELOP WHERE CLOUDS DISSIPATE AFTER SUNSET.
WILL INCLUDE SUCH WORDING IN THE ZONES...BUT WILL DEFER ISSUANCE OF
NPW TO EVENING OR MID SHIFT WHEN AREAL OUTLINE MORE CERTAIN.
DEFINITE WARMING AND DRYING TREND IN STORE FOR THE CWA WEDNESDAY AND
BEYOND AS UPPER RIDGE STRENGTHENS OVER THE FOUR CORNERS AND NOSES
INTO THE AREA FROM THE NORTHWEST. CURRENT ZONES HAVE A GOOD HANDLE
ON THIS...IN ADDITION TO ISOLATED POPS IN THE MOUNTAINS DUE TO
RESIDUAL LOW LEVEL MOISTURE IN UPSLOPE FLOW.
IN THE EXTENDED...MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT WITH
BREAKING DOWN UPPER RIDGE SATURDAY AND SUNDAY...WHICH ALLOWS FOR
ANOTHER COLD FRONT TO DROP INTO THE AREA SATURDAY AFTERNOON. DUE TO
THIS AGREEMENT...HAVE WARMED TEMPERATURES UP ON SATURDAY AS H85
THERMAL RIDGE INCREASES/ENHANCES OVER THE AREA AHEAD OF THE FRONT
IN ADDITION TO ADDING A SLIGHT CHANCE OF TSRA TO THE NORTHERN TWO
TIERS OF COUNTIES. PREVIOUS SHIFT ALREADY PUSHED FRONT THROUGH THE
AREA...WHICH STILL LOOKS GOOD...BUT ADDED SLIGHT CHANCE OF TSRA TO
SATURDAY NIGHT TO GO WITH SLIGHT CHANCES ON SATURDAY AFTERNOON AND
SUNDAY. LEFT SUNDAY NIGHT AND MONDAY DRY FOR NOW...COOLED TEMPS A
LITTLE BOTH DAYS...THEN WARMED THEM BACK UP TUESDAY.
PRELIMINARY NUMBERS:
MAF BB 56/87 59/95 64 0-00
CNM BB 55/88 57/97 63 0-00
MRF BB 52/77 50/86 56 31-1
FST BB 59/87 60/96 65 3--0
.MAF...
TX...FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR TXZ079-082.
NM...NONE.
AKL
Hazardous weather outlook, May 27, 1:45 PM CST, 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE MAY 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR BREWSTER...PRESIDIO AND
TERRELL COUNTIES IN SOUTHWEST TEXAS. ADDITIONAL RAINFALL FROM
SCATTERED THUNDERSTORMS ACROSS SOUTHWEST TEXAS TONIGHT WILL INCREASE
THE POSSIBILITY FOR FLOODING OF LOW LYING AREAS...ARROYOS...CANYONS
AND OTHER AREAS SUSCEPTIBLE TO HIGH WATER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND STORM SPOTTERS ARE REQUESTED TO MONITOR AREAS
OF HEAVY RAINFALL TONIGHT FOR POSSIBLE FLASH FLOODING.
Flash Flood, Brewster
- When
- May 27, 2:15 PM CST to 3:00 PM CST
- Where
- Brewster County, 13 mi ESE of Alpine
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
Local law enforcement officials reported one foot of water flowing over Highway 90 near the Altuda community.
Flash Flood, Brewster
- When
- May 27, 4:10 PM CST to 4:35 PM CST
- Where
- Brewster County, 1 mi S of Alpine
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
Local law officials reported one foot of water flowing over Post Road south of Alpine.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, May 27, 2003$1.0 million · 1 event
- Flash Flood in Texas, May 27, 2003$80,000 · 1 event
- Tornado in North Carolina, May 27, 2003$35,000 · F0 · 1 event
- Tornado in North Carolina, May 27, 2003$25,000 · F0 · 1 event
- Dust Devil in California, May 27, 2003$15,000 · 1 event
- Hail in Kentucky, May 27, 20030.75 in hail · 1 event
- Hail in Kentucky, May 27, 20030.75 in hail · 1 event
- Damaging Wind in Florida, May 27, 200359 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 27, 200359 kt wind · 1 event
- Funnel Cloud in Florida, May 27, 20031 event
- Damaging Wind in Florida, May 27, 200355 kt wind · 1 event
- Hail in Kentucky, May 27, 20030.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355267, 5355268.